Volume 18, Issue 3 (July 1973)

    Quinine Cardiotoxicity: A Mechanism for Sudden Death in Narcotic Addicts

    (Received 3 November 1972; accepted 16 December 1972)

    Published Online: July

    CODEN: JFSOAD

      Format Pages Price  
    PDF 6 $25   ADD TO CART


    Abstract

    Narcotic abuse has reached alarming proportions in many areas of the United States, carrying with it a pernicious morbidity and a tragic mortality. The latter is estimated to be approximately 0.7 percent of the addict population per annum. There were over 1000 such deaths annually in 1969 and 1970 in New York City alone. Eighty percent of these fatalities in New York are attributed to “immediate acute reactions” following administration (usually intravenous) of narcotics. In Dade County (Metropolitan Miami), Florida, 86 of 87 narcotic-related fatalities, excluding 13 violent deaths in the reported series, “collapsed and died following the injection of a narcotic”. The mechanisms of sudden death in this circumstance are complex and have not been elucidated completely. Several possible explanations include narcotic overdosage with respiratory depression, narcotic induced postural hypotension, hypersensitivity or anaphylactic reaction, idiosyncratic reaction to unspecified material(s), adverse response to intravenous injection of colloid or particulate material (“colloidoclastic crisis”), or adverse reactions to adulterants in narcotic packets which are purchased “on the street”.


    Author Information:

    Hirsch, CS
    Associate pathologist and deputy coroner, Cuyahoga County Coroner's Office, Cleveland, Ohio

    Levine, LH
    Fellow in forensic pathology, Institute of Pathology, Case Western Reserve University and Cuyahoga County Coroner's Office, Cleveland, Ohio

    White, LW
    Assistant professor of medicine and pharmacology, Case Western Reserve University, Cleveland, Ohio


    Stock #: JFS10436J

    ISSN: 0022-1198

    DOI: 10.1520/JFS10436J

    ASTM International
    is a member of CrossRef.

    Author
    Title Quinine Cardiotoxicity: A Mechanism for Sudden Death in Narcotic Addicts
    Symposium , 0000-00-00
    Committee E30